Alert archive / Wisconsin / Red Flag Warnings in 2023
Red Flag Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Apr 13, 2023, 1:46 AM CDT for 12 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota. It took effect at Apr 13, 2023, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2023, 1:46 AM CDT (06:46 UTC)
- In effect from
- Apr 13, 2023, 11:00 AM CDT
- Expired
- Apr 13, 2023, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
All 27 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
032 WWUS83 KARX 130646 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 146 AM CDT Thu Apr 13 2023 ...Critical Fire Weather Conditions Again Today... .Another day of unseasonable warmth coupled with breezy southerly winds and deep mixing will renew the threat for critical fire weather conditions from late this morning through this evening. Relative humidity values fall to around 15 to 25 percent this afternoon and early evening. East of the Mississippi River, expect southerly winds of 15-20 mph, gusting to 25-30 mph. West of the river, these southerly winds will be around 20-25 mph, gusting to 30-35 mph. Very dry fine fuels will promote quick ignitions and rapid spread of any fire that gets started, making them difficult to control. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034- 041>044-053>055-061-131900- /O.UPG.KARX.FW.A.0002.230413T1600Z-230414T0100Z/ /O.NEW.KARX.FW.W.0002.230413T1600Z-230414T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 146 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE CONDITIONS FOR NORTHEAST IOWA, SOUTHEAST MINNESOTA, AND FROM SOUTHWEST INTO CENTRAL WISCONSIN... The National Weather Service in La Crosse has issued a Red Flag Warning for for low humidity and gusty winds, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. In Minnesota, Wabasha, Dodge, Olmsted, Winona, Mower, Fillmore and Houston. In Wisconsin, Clark, Buffalo, Trempealeau, Jackson, La Crosse, Monroe, Juneau, Adams, Vernon, Crawford, Richland and Grant. * TIMING...From 11 am through 8 pm. * WINDS...East of the Mississippi River, southerly winds of 15-20 mph, gusting to 25-30 mph. West of the river, southerly winds around 20-25 mph, gusting to 30-35 mph. * RELATIVE HUMIDITY...As low as 15 to 25 percent. * TEMPERATURES...In the 80s. * IMPACTS...Any fires that start will quickly become difficult to control and spread rapidly. Please heed any local burning bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Skow
2 follow-up statements
197 WWUS83 KARX 131902 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 202 PM CDT Thu Apr 13 2023 ...Critical Fire Weather Conditions Into Tonight, Persists For Friday... .The unseasonably warm conditions into Friday. With breezy southerly winds, lower humidities and dry fuels also persisting, critical to elevated fire conditions will round out the work week. Critical conditions will be widespread into this evening. Humidity levels aren't expected to be as low Friday, nor quite as warm, but winds will remain breezy. Fire conditions will be elevated area-wide, with critical conditions more focused along and north of I-90 in western and central Wisconsin. Very dry fine fuels will promote quick ignitions and rapid spread of any fire that gets started, making them difficult to control. WIZ029-032>034-041>044-140800- /O.NEW.KARX.FW.A.0003.230414T1600Z-230415T0100Z/ /O.CON.KARX.FW.W.0002.000000T0000Z-230414T0100Z/ Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 202 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE CONDITIONS FOR NORTHEAST IOWA, SOUTHEAST MINNESOTA, AND FROM SOUTHWEST INTO CENTRAL WISCONSIN... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR CRITICAL FIRE CONDITIONS FOR PORTIONS OF WESTERN AND CENTRAL WISCONSIN... The National Weather Service in La Crosse has issued a Fire Weather Watch for Critical Fire Weather Conditions, which is in effect from Friday morning through Friday evening. * AFFECTED AREA...In Wisconsin, Clark, Buffalo, Trempealeau, Jackson, La Crosse, Monroe, Juneau and Adams. * TIMING...through 8 pm today for Red Flag Warning. 11 am to 8 pm Friday for Fire Weather Watch. * WINDS...South 5 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...Around 70. * IMPACTS...Any fires that start will quickly become difficult to control and spread rapidly. Please heed any local burning bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ053>055-061- 140100- /O.CON.KARX.FW.W.0002.000000T0000Z-230414T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Vernon-Crawford-Richland-Grant- 202 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE CONDITIONS FOR NORTHEAST IOWA, SOUTHEAST MINNESOTA, AND FROM SOUTHWEST INTO CENTRAL WISCONSIN... * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. In Minnesota, Wabasha, Dodge, Olmsted, Winona, Mower, Fillmore and Houston. In Wisconsin, Vernon, Crawford, Richland and Grant. * TIMING...through 8 pm. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the lower 80s. * IMPACTS...Any fires that start will quickly become difficult to control and spread rapidly. Please heed any local burning bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Rieck
320 WWUS83 KARX 140048 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 748 PM CDT Thu Apr 13 2023 ...Critical Fire Weather Conditions Friday... .Unseasonably warm, dry and breezy conditions will continue to lead to potential critical fire weather conditions on Friday across west-central into central Wisconsin. Very dry fine fuels will promote quick ignitions and rapid spread of any fire that gets started, making it difficult to control. WIZ029-032>034-041>044-140900- /O.EXP.KARX.FW.W.0002.000000T0000Z-230414T0100Z/ /O.CON.KARX.FW.A.0003.230414T1600Z-230415T0100Z/ Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 748 PM CDT Thu Apr 13 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR WEST-CENTRAL INTO CENTRAL WISCONSIN ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WEST-CENTRAL INTO CENTRAL WISCONSIN... * AFFECTED AREA...In Wisconsin, Clark, Buffalo, Trempealeau, Jackson, La Crosse, Monroe, Juneau and Adams. * TIMING...through 8 pm today for Red Flag Warning. 11 am to 8 pm Friday for Fire Weather Watch. * WINDS...South 10 to 15 mph with gusts up to 30 mph Friday. * RELATIVE HUMIDITY...As low as 20 to 25 percent Friday. * TEMPERATURES...Highs Friday in the low 80s. * IMPACTS...Any fires that start will quickly become difficult to control and spread rapidly. Please heed any local burning bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ053>055-061- 140200- /O.EXP.KARX.FW.W.0002.000000T0000Z-230414T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Vernon-Crawford-Richland-Grant- 748 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR NORTHEAST IOWA, SOUTHEAST MINNESOTA and SOUTHWEST WISCONSIN... The Red Flag Warning will expire at 8 PM this evening. However, warm, breezy, dry conditions will lead to elevated fire weather conditions on Friday. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Apr 12, 10:11 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 12, 10:11 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1011 PM CDT Wed Apr 12 2023
.DISCUSSION...(Today through Tuesday)
Issued at 231 PM CDT Wed Apr 12 2023
Key Messages:
- More record temperatures likely to be tied or broken on
Thursday. With low humidity, strong winds, and dry conditions
critical fire weather conditions will continue on Thursday.
- Next chance for rain and thunderstorms enters the forecast
Friday night into Saturday. Cooler temperatures are expected
Sunday and Monday, with a trend towards normal temperatures
through the week.
Tonight Through Thursday Night...
High pressure will remain in control of the weather. With southwest
and south winds remaining in the 10 to 20 mph overnight, low
temperatures tonight will range from the mid-50s to mid-60s. These
temperatures will be warm enough for some record warm minimums to be
tied or broken.
On Thursday, 850 mb temperatures will remain in the 16 to 18C. This
will result in high temperatures once again climbing into the 80s.
These temperatures will be warm enough that several record high
temperatures will be tied or broken. HREF shows that dry air (even
drier than today) will move into the region from the south.
Afternoon dew points will likely range from the upper 30s to lower
40s. This will reduce relative humidities into the teens and lower
20s across much of the area. Like this afternoon, the winds will be
from the south and southwest. Sustained wind speeds in southeast
Minnesota and northeast Iowa will range from 15 to 25 mph and from
10 to 20 mph across the remainder of the area. Wind gusts will range
from 20 to 30 mph.
Friday Into Early Next Week...
Friday looks to bring us one more day of dry conditions, with above
normal high temperatures in the 70s. However, this looks to come to
an end as upper level troughing continues to move eastward through
the day. At the surface, low pressure is expected to develop across
the Central Plains, dragging an attendant cold front through the
area Friday evening into Saturday. This will bring increasing
precipitation chances Friday night and through the day on Saturday.
Instability values do not look to be overly strong across the area,
with more favorable conditions for severe weather further south of
the region. However, some rumbles of thunder still look to be
possible for the local area.
Model guidance seems to be showing reasonable agreement with an
upper level low developing and cutting off on Sunday, although there
does still appear to be some small differences in the exact timing
and location details. However, as this system moves through,
light precipitation chances linger through the day Sunday /25-45%/
and early Monday /15-25%/. With cold air filtering in on the back
side of the low, a fair number of ECMWF and GEFS ensemble members
show a signal for light snow. With this, will continue with the
rain/snow mix from the blended model guidance for late Sunday
into early Monday for now.
Maximum and minimum temperature ensemble spread also begins to
increase over the weekend and into early next week. However, highs
in the 40s/maybe 50s look possible Sunday and Monday, with an
overall trend towards near normal temperatures through the rest of
the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1008 PM CDT Wed Apr 12 2023
VFR conditions through the TAF period. Winds will be the primary
concern. Southwest winds 10 to 20kts with gusts 20 to 30kts. The
winds have slackened, however with the low level jet increasing
35 to 42kts some periodic gusts possible. Did include LLWS through
around 10Z The gusts will again increase early Thursday morning
especially at KRST. LLWS may again be needed after 04Z Thursday
night.
&&
.FIRE WEATHER...
Issued at 1255 PM CDT Wed Apr 12 2023
On Thursday, it looks like the relative humidity values will be
even lower than this afternoon with values in the teens and lower
20s. High temperatures will be be similar with high temperatures
primarily in the 80s. These temperatures will likely set or tie
records in many locations. Deep mixing up to 4 kft will result in
sustained southwest and south winds of 10 to 20 mph in western
Wisconsin and 15 to 25 mph in southeast Minnesota and northeast
Iowa. Wind gusts will range from 20 to 30 mph in Wisconsin and 25
to 35 mph across the remainder of the area. Due to this, a Fire
Weather Watch will be issued for the every county except Taylor
County in north-central Wisconsin.
&&
.HYDROLOGY...
Issued at 1255 PM CDT Wed Apr 12 2023
Latest trends continue to indicate that the drought-parched soils
north of the forecast area are absorbing a large amount of the
ongoing snow melt. This increases the uncertainty in the timing
and magnitude of the crests downstream along the Mississippi River
over the next few weeks. Nevertheless, based on current
conditions and the weather forecast over the next several days,
local locations along the mainstem of the Mississippi River may
begin to experience flooding on or after Friday. The chances of
major flooding has decreased. Moderate flooding is expected
probably similar to values in 2019.
&&
.CLIMATE...through Thursday
Issued at 1255 PM CDT Wed Apr 12 2023
Warm record highs and lows will be possible through Thursday.
Below are records for various locations in our forecast area.
Record Highs for Today, April 12...
Austin MN 82F in 1968
Charles City IA 82F in 1925
Decorah IA 81F in 1916
Friendship WI 80F in 1931
La Crosse WI 81F in 1931
Medford WI 80F in 1977
Neillsville WI 80F in 1941
Prairie du Chien WI 84F in 1977
Rochester, MN 81F in 1931
Sparta, WI 85F in 1977
Winona, MN 86F in 1977
Warm Low Records for Wednesday, April 12...
Austin MN 55F in 1941
Charles City IA 60F in 1896
Decorah IA 65F in 1896
Friendship WI 56F in 1941
La Crosse WI 63F in 1941 & 1968
Medford WI 54F in 1968
Neillsville WI 54F in 1941
Prairie du Chien WI 58F in 1968
Rochester, MN 56F in 1941
Sparta, WI 59F in 1941
Winona, MN 60F in 1941
Record Highs for Thursday, April 13
Austin MN 79F in 1941
Charles City IA 85 in 2006
Decorah, IA 82F in 1931
Friendship WI 79F in 1931
La Crosse WI 80F in 1941
Medford WI 79F in 1930
Neillsville WI 81F in 1941
Prairie du Chien WI 85F in 1931
Rochester, MN 82F in 2006
Sparta, WI 80F in 1941
Winona, MN 80F in 1941, 1968, & 2006
Warm Low Records for Thursday, April 13...
Austin MN 61F in 1941
Charles City IA 60F in 1941
Decorah IA 53F in 1968
Friendship WI 62F in 1941
La Crosse WI 63F in 1941
Medford WI 58F in 1941
Neillsville WI 54F in 1941
Prairie du Chien WI 58F in 1941
Rochester, MN 56F in 1941
Sparta, WI 59F in 1941
Winona, MN 58F in 1941
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Fire Weather Watch from Thursday morning through Thursday
evening for WIZ029-032>034-041>044-053>055-061.
MN...Fire Weather Watch from Thursday morning through Thursday
evening for MNZ079-086>088-094>096.
IA...Fire Weather Watch from Thursday morning through Thursday
evening for IAZ008>011-018-019-029-030.
&&
DISCUSSION...Boyne/EMS
AVIATION...Zapotocny
FIRE WEATHER...Boyne
HYDROLOGY...Boyne
CLIMATE...BoyneHazardous weather outlook, Apr 12, 2:11 PM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 211 PM CDT Wed Apr 12 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034- 041>044-053>055-061-131100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 211 PM CDT Wed Apr 12 2023 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A Red Flag Warning for critical fire weather conditions is in effect through this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Fire Weather Watch is in effect for critical fire weather conditions from late Thursday morning into Thursday evening. A few non-severe thunderstorms are forecast for Friday night into Saturday afternoon. Flooding along the Mississippi River is expected to begin Friday and continue into early next week. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-131100- Taylor- 211 PM CDT Wed Apr 12 2023 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few non-severe thunderstorms are forecast for Saturday afternoon. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 11:13 AM CDT | River Flood Watch | ARX | Grant | 71 hr |
| Apr 13, 2:02 PM CDT | Fire Weather Watch | ARX | Adams, Buffalo, Clark, Jackson, Juneau, La Crosse and 2 more | 12 hr |
Nearby
Red Flag Warnings in Wisconsin, 2023Red Flag Warnings in Iowa, 2023Red Flag Warnings in Minnesota, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.